Back to Journals » Breast Cancer: Targets and Therapy » Volume 3

Antiemetic therapy options for chemotherapy-induced nausea and vomiting in breast cancer patients

Authors Chan, Yeo W

Published 14 November 2011 Volume 2011:3 Pages 151—160

DOI https://doi.org/10.2147/BCTT.S12955

Review by Single-blind

Peer reviewer comments 2


Vicky TC Chan, Winnie Yeo
Department of Clinical Oncology, Faculty of Medicine, Chinese University of Hong Kong, Hong Kong SAR, China

Abstract: Chemotherapy-induced nausea and vomiting (CINV) continues to be one of the most distressing side effects of chemotherapy in breast cancer patients, which can result in poor compliance to therapy that may, in turn, affect overall survival. The extent of CINV is dependent on the emetogenic potential of the individual cytotoxic agents or regimens employed as well as certain patient factors. Advances in our understanding in the pathophysiology of CINV and the identification of risk factors have enabled the utilization of appropriate antiemetic regimens to improve the control of CINV. Most of the chemotherapy regimens used in this patient population are considered to be moderately emetogenic; 60%–90% of chemotherapeutic regimens used in breast cancer patients cause nausea and vomiting, amongst which regimens doxorubicin-cyclophosphamide (AC) combination is commonly regarded as of relatively higher emetogenicity. Currently, corticosteroids, 5-hydroxytryptamine 3 (5-HT3) receptor antagonists, and neurokinin 1 (NK-1) receptor antagonists are the three classes of antiemetic agents with the highest therapeutic index, which have been supported by data from large-scale randomized clinical trials. Treatment guidelines enable physicians to integrate the latest research data into their clinical practices. This review focuses on the three classes of antiemetic therapy options for CINV in breast cancer patients, as well as their safety and tolerability profiles. Recommendations from major guidelines/consensus including from the Multinational Association for Supportive Care in Cancer/European Society of Medical Oncology (MASCC/ESMO), the American Society of Clinical Oncology (ASCO), and the US National Comprehensive Cancer Network (NCCN), are also discussed. With the correct use of antiemetic regimens, chemotherapy-induced vomiting could be prevented in the majority of patients. However, chemotherapy-induced nausea remains an important symptom and a challenge for physicians to manage.

Keywords: cytotoxics, 5-HT3 antogonist, NK-1 antagonist

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]